Heavy Rain, Mercer
- When
- June 12, 12:45 PM CST to 1:15 PM CST
- Where
- Mercer County, Beulah
- Reported by
- COOP Observer
- Coordinates
- 47.270, -101.780
Rainfall was 1.90 inches within 30 minutes.
In the early afternoon of Tuesday June 12th, Tornado Watch 389 was issued in anticipation of severe thunderstorms developing during the afternoon hours. Several severe thunderstorm and tornado warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early afternoon of Tuesday June 12th, Tornado Watch 389 was issued in anticipation of severe thunderstorms developing during the afternoon hours. Several severe thunderstorm and tornado warnings were issued. One report of a severe thunderstorm wind gust and two confirmed tornado reports were received during the mid afternoon hours. In addition, very heavy rain fell over large portions of central North Dakota, prompting several flash flood warnings during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 12, 3:48 AM CST, 8 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BISMARCK ND 448 AM CDT TUE JUN 12 2007 .UPDATE... WE WENT AHEAD AND CANCELLED THE REMAINDER OF THE SVR TSTM WATCH WITH A DOWNWARD TREND IN CONVECTIVE INTENSITY WITH THE ACTIVITY MOVING INTO SW ND. IN ALL LIKELIHOOD MUCH OF THE INSTABILITY ON THE COOL SIDE OF THE FRONT HAS NOW BEEN OVERTURNED AND SO THE THREAT HAS DIMINISHED CONSIDERABLY. STILL PLENTY OF CAPE ACROSS CENTRAL ND THOUGH SO THE ACTION LATER TODAY AND TONIGHT STILL LOOKS LIKE A GO. SEE THE DISCUSSION BELOW FOR FULL DETAILS. && .PREV DISCUSSION... /ISSUED 340 AM CDT TUE JUN 12 2007/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT... A BUSY 24 HOURS LIES AHEAD AS THE SFC FRONT ROUGHLY LINED UP FROM ISN-DIK-2WX AT 08Z MAKES ONLY SLOW PROGRESS EASTWARD. A LOT OF MESOSCALE FEATURES ARE MASKING THIS BNDRY AT THIS POINT BUT IT IS THESE SUBTLETIES THAT WILL MAKE THE FIRST 6 OR 8 HOURS OF THE TSTM FCST AN INTERESTING ONE. AFTER 18Z TODAY UPPER DYNAMICS FINALLY BECOME MUCH MORE APPARENT IN SHORT TERM MODEL GUIDANCE AND THIS MAY SPELL BIG TROUBLE FOR HYDRO CONCERNS SINCE MUCH OF THE DEEP CONVECTIVE INSTABILITY IN PLACE MAY NOT HAVE BEEN OVERTURNED BY THAT TIME. THE MCS NOW WORKING ITS WAY THRU NC ND LIKELY DEVELOPED BENEATH THE ENTRANCE REGION OF THE JET STREAK LINED UP NORTH OF THE CANADIAN BORDER...THOUGH IT HAS BEEN DIFFICULT ALL NIGHT TO FIND THE BACKGROUND ASCENT RESPONSIBLE FOR CONVECTION. THE MCS HAS BEEN WORKING ALONG THE GRADIENT OF INSTABILITY AND STRONGER DEEP LAYER SHEAR AND HENCE HAS BEEN RESPONSIBLE FOR QUITE A BIT IN THE WAY OF SVR WX...THOUGH IT APPEARS ATTM THAT THE GUST FRONT MAY BE SURGING OUT AHEAD OF THE COMPLEX AS OF 08Z WHICH MAY END THE SHORT TERM THREAT THERE. SFC ANALYSES REVEAL 3-HOUR PRESSURE FALLS BACK IN SE MT AT THIS HOUR AND THIS MAY BE THE BEST SIGN OF THINGS TO COME...WITH THE 00Z NAM/GFS BOTH HAVING INDICATED A SLIGHTLY MORE PRONOUNCED S/W LIFTING NE INTO THE REGION BY 12Z. CLOUD TOPS HAVE RAPIDLY COOLED IN SE MT TOO AND THE MOST RECENT RUC-BASED MESOSCALE TOOLS SUGGEST MUCAPE REMAINS IN EXCESS OF 2000 J/KG OVER MUCH OF THE AREA TO THE ESE OF THE EXISTING CONVECTION. STORMS ARE LIKELY TO CONTINUE GENERATING AND TAKING AN ENE TREK JUST BEHIND THE SFC FRONT...AND WHILE IT IS DIFFICULT TO SAY WHAT THE EXTENT OF AN ADDITIONAL SVR THREAT WILL BE IT IS HARD TO IGNORE THE 40-50KTS OF EFFECTIVE DEEP LAYER SHEAR IN PLACE WHICH SUGGESTS SOME THREAT COULD PERSIST RIGHT ON THRU THE AM HOURS. TEMPS ALOFT BEGIN COOLING IN CENTRAL ND AFT 18Z WITH 700MB READINGS DROPPING 4-5 DEG ALONG THE SFC FRONT. THIS WILL BE ENOUGH TO ELIMINATE THE CAP AS THE ENTRANCE REGION OF A 100KT JET STREAK PROVIDES HEALTHY UPPER LEVEL DIVERGENCE...AND SO WE HAVE HIGH CONFIDENCE IN GETTING CONVECTION SOMEWHERE ALONG AND WEST OF A BIS-MOT LINE STARTING 18-21Z. LAPSE RATES ALOFT ARE NOT VERY STEEP BY THIS POINT BUT WITH STRENGTHENING DEEP LAYER SHEAR AND SOME 2000 J/KG OF MLCAPE THERE IS SOME ADDITIONAL THREAT OF SEVERE WEATHER. PRIMARY CONVECTIVE MODE WILL PROBABLY BE MULTICELLS WITH UNIDIRECTIONAL FLOW AND MODERATE INSTABILITY. MUCH MORE CONCERNING IS THE POTENTIAL FOR +RA WITH POTENTIAL TRAINING ECHOES MOVING FROM SOUTH TO NORTH ALONG AND JUST BEHIND THE SFC FRONT. PROG SOUNDINGS FROM BOTH THE GFS AND NAM ARE DOWNRIGHT SCARY WITH TALL SKINNY CAPE...PWATS FROM 1.5-1.8 INCHES...AND STRONG SLY WINDS THRU A DEEP LAYER. MODEL K INDICES ARE RIGHT AROUND 40. THUS THE QPF PRODUCED BY THE MODELS IS PROBABLY RIGHT ON...AND WE COULD CERTAINLY SEE LOCAL AMOUNTS MUCH HIGHER THAN THE 1-3 INCH AVERAGE. ONLY GOOD NEWS IS THAT THE INSTABILITY LOOKS TO BE OVERTURNED BY EVE AND THE UPPER DYNAMICS THEMSELVES WEAKENING SO BY 06Z OR SO THINGS COULD BE WINDING DOWN. WE COLLABORATED WITH HPC TO DVLP OUR AVERAGE QPF GRIDS AND DECIDED TO ADD THE REST OF EAST CENTRAL ND INTO THE FLOOD WATCH. SORT OF TRICKY THOUGH AS THE FAR EAST MIGHT ESCAPE MUCH OF THIS FIRST ROUND...WITH THE WEST MISSING OUT ON POTENTIAL ROUND NUMBER TWO LATE TONIGHT INTO WED. WE DECIDED TO SIMPLIFY THE PRODUCT FOR THE CUSTOMERS AND ADDED THE COUNTIES IN NOW...AND EXTENDED THE WATCH UNTIL 12Z WED. IT IS TRUE THAT THE RAIN WILL WIND DOWN IN THE WEST BEFORE THIS AND HENCE THE WATCH WILL PROBABLY BE UPGRADED OR DROPPED BY THEN BUT SMALLER STREAMS COULD STILL BE RESPONDING TO ANY RUNOFF FROM TODAY. AS FOR THE POTENTIAL SECOND EVENT...THE 00Z NAM IS FURTHER WEST WITH THE BATCH OF RAIN LIFTING INTO SE ND...AND IS SLIGHTLY PREFERRED THIS TIME AROUND. THIS IS STILL A BIT MORE UP IN THE AIR AND IF IT COMES TO FRUITION WE WOULD NEED TO EXTEND THE WATCH FOR JMS AND SOUTH THRU WED...BUT AGAIN SIMPLIFICATION IS KEY HERE SO FOR NOW IT WILL RUN THRU 12Z. MUCH LESS INSTABILITY WITH THIS WAVE THOUGH SO THE THREAT COULD BE LESS. THE REMAINDER OF THE SHORT TERM QUIETS DOWN WITH THE NEXT S/W STAGED TO MOVE THRU INCREASINGLY ZONAL FLOW RIGHT AROUND THU EVE. SOME TIMING DIFFERENCES APPEAR HERE BUT EITHER WAY A CHANCE OF PRECIP IS IN THE FCST DURING THIS PERIOD. LONG TERM...FRIDAY THROUGH MONDAY NIGHT... ANOTHER CONVECTIVE EPISODE IS POSSIBLE COME THE WEEKEND WITH THE 00Z GFS AGAIN SHOWING A STRONGER WAVE COMING THRU ZONAL FLOW. THE TIMING OF THIS FEATURE HAS SPED UP SOME WITH THE PAST FEW RUNS WHICH COULD MEAN A SAT NIGHT VICE SUN NIGHT EVENT. EITHER WAY THOUGH DEEPER MOISTURE SHOULD ADVECT BACK INTO THE REGION IN TIME FOR THE WAVE TO SET THE STAGE FOR THUNDER. THE 00Z GFS SUGGESTS A WARM FRONT FROM WEST TO EAST ACROSS THE STATE WHICH IS A CLASSIC CONVECTIVE SIGNATURE IN THE NRN PLAINS COME JUNE. && .AVIATION... A SLOW-MOVING COLD FRONT WILL SET THE STAGE FOR AN ACTIVE THUNDERSTORM DAY TODAY. MOST ACTIVITY WILL BE IN THE WEST AND NC THIS MORNING...AND THEN IN CENTRAL ND AFTER 18Z. BIS AND MOT COULD BOTH BE IN LINE FOR +TSRA FOR AN EXTENDED PERIOD DURING THE LATE AFTERNOON AND EVENING. IFR CONDITIONS ARE CERTAINLY POSSIBLE IN STRONGER STORMS THRU THE DAY AND INTO TONIGHT...WITH SOME RISK OF SVR HAIL AND WIND TO BOOT. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NDZ003>005-010>013- 018>023-025-033>037-040>048-050-051. && CJS/HW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 536 AM CDT TUE JUN 12 2007 NDZ001-002-009-017-031-032-131045- DIVIDE-BURKE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS- 536 AM CDT TUE JUN 12 2007 /436 AM MDT TUE JUN 12 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY. THEY COULD PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. A RIVER FLOOD WARNING IS IN EFFECT FOR THE MISSOURI RIVER NEAR WILLISTON. SEE THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON AND OFF THURSDAY AFTERNOON THROUGH SUNDAY. RIVER FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER NEAR WILLISTON FOR SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-010>013-018>023-025-033>037-040>048-050-051-131045- RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH- KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 536 AM CDT TUE JUN 12 2007 /436 AM MDT TUE JUN 12 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR CENTRAL AND MUCH OF SOUTHWEST NORTH DAKOTA. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA. VERY HEAVY RAINFALL MAY CAUSE FLOODING OF URBAN AREAS AND SMALL STREAMS. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ACROSS CENTRAL NORTH DAKOTA BETWEEN 2 PM AND 10 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAVY RAINFALL WILL REMAIN POSSIBLE INTO EARLY WEDNESDAY MORNING...ESPECIALLY IN THE JAMESTOWN AREA. THERE IS A CHANCE OF THUNDERSTORMS ON AND OFF THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. CJS/HW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1034 AM CDT TUE JUN 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM TSTM WND GST VELVA 48.06N 100.93W
06/12/2007 M85 MPH MCHENRY ND PUBLIC
REPORT FORWARDED BY BROADCAST MEDIA.
&&
SWALKERThe Bismarck radar (KBIS), 95 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
2 tornado, 1 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Rainfall was 1.90 inches within 30 minutes.
Accompanied by torrential rain of 1.70 inches in 20 minutes.
Tornado hit no structures and did no damage as it remained over rangeland. The tornado completely lifted and then the parent thunderstorm produced a second tornado 35 minutes later in Ward County.
Tornado was produced from the same tornadic thunderstorm that was in north central Mclean County earlier. This was a seperate tornado as the one earlier in Mclean County completely lifted. The tornado remained over rangeland and impacted no structures.
Very heavy rain of 2.50 inches fell in 30 minutes time 7 miles south of Driscoll. A total of 4.50 inches of rain was measured 2 miles northeast of Driscoll. Water was reportedly standing everywhere and water covered roads including in the city of Driscoll. Several roads were washed out. Water was up to 4 inches deep in some homes basements in Driscoll.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38762, 38761, 38759, 38760, 38764.